Wyoming, 2013

Hail in Wyoming, August 3, 2013

August 3, 2013 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm produced hail to the size of quarters over far northwestern Campbell County before weakening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced hail to the size of quarters over far northwestern Campbell County before weakening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 3, 7:37 PM MST, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 3, 7:37 PM MST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
837 PM MDT SAT AUG 3 2013

.UPDATE...
ISSUED AT 836 PM MDT SAT AUG 3 2013

SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS PORTIONS OF EASTERN
WY AND EASTERN MT OVER THE LAST FEW HOURS AND MOST ARE TRACKING
EAST-SOUTHEAST ACROSS FAR EASTERN MT AND FAR NORTHEASTERN WY.
SEVERAL LONG LIVED SUPERCELLS...INCLUDING A LEFT MOVER...HAVE
DEVELOPED AND ARE PRODUCING LARGE HAIL AND NOW STRONG WIND GUSTS OVER
PORTIONS OF THE AREA. THESE STORMS WILL CONTINUE TO MOSTLY MOVE
EAST-SOUTHEAST ACROSS FAR NORTHEASTERN WY AND EVENTUALLY INTO
WESTERN SD LATE THIS EVENING AND OVERNIGHT. THESE STORMS WILL
REMAIN IN A RATHER UNSTABLE ATMOSPHERE AS THEY MOVE INTO FAR
WESTERN SD. WITH A DEVELOPING LOW LEVEL JET AND STRONG THETA-E
ADVECTION PROGGED OVER WESTERN SD LATE THIS EVENING...THE THREAT
FOR THESE STORMS TO REMAIN SEVERE AND POSSIBLY NEW ONES DEVELOPING
WILL PERSIST THROUGH AT LEAST 06Z. THERE IS POTENTIAL FOR THESE
STORMS OVER FAR NORTHEASTERN WY TO MERGE INTO AN MCS AS WELL LATE
THIS EVENING AND MOVE THROUGH EASTERN AREAS OVERNIGHT. LARGE HAIL
AND STRONG WIND GUSTS WILL REMAIN THE PRIMARY THREATS. THE THREAT
FOR AN ISOLATED TORNADO IS DIMINISHING AS STORMS BECOME ELEVATED.

HAVE UPDATED THE FORECAST TO MAKE MINOR CHANGES TO POP
CHANCES...MAINLY TO INCREASE THEM OVER FAR NORTHEASTERN WY...AS
WELL AS NORTHWESTERN INTO WEST CENTRAL SD...FOR LATE THIS EVENING
AND INTO THE OVERNIGHT. THE REST OF THE FORECAST LOOKS FINE AT
THIS POINT.

&&

.SHORT TERM...THIS EVENING THROUGH SUNDAY NIGHT
ISSUED AT 300 PM MDT SAT AUG 3 2013

CURRENT SURFACE ANALYSIS CONTINUES TO SHOW A NEARLY STATIONARY
FRONTAL BOUNDARY ACROSS THE CENTRAL PLAINS INTO THE CENTRAL AND
NORTHERN ROCKIES...WITH AN AREA OF LOW PRESSURE ALONG THE BOUNDARY
ACROSS SOUTHEASTERN WY. A WEAK INVERTED TROF STRETCHES FROM THE
LOW INTO CENTRAL MT. HIGH PRESSURE IS LOCATED ACROSS SOUTH CENTRAL
CANADA. UPPER LEVEL ANALYSIS HAS LOW NOW OVER NORTHWEST MT...WITH
HIGH PRESSURE OVER TX. WEAK RIDGING EXTENDS NORTHWARD ACROSS THE
PLAINS...WITH SOUTHWESTERLY FLOW FROM THE GREAT BASIN INTO THE
NORTHERN HIGH PLAINS. SKIES ARE VARIABLY CLOUDY ACROSS THE AREA
WITH ISOLATED SHOWERS AND STORMS DEVELOPING OVER EASTERN WY AND
THE BLACK HILLS AREA. TEMPS ARE MOSTLY IN THE 70S WITH
SOUTHEASTERLY WINDS AT MOST LOCATIONS.

A SIMILAR WX PATTERN WILL CONTINUE ACROSS THE REGION INTO SUNDAY AS
MAIN WEATHER FEATURES REMAIN IN PLACE. ANOTHER SHORTWAVE AND JET
STREAK WILL MOVE THROUGH CENTRAL AND EASTERN MT THIS AFTERNOON AND
EVENING...BRINGING STRONG TO SEVERE STORMS TO THAT AREA. LOOKING AT
WATER VAPOR IMAGERY...THERE IS NO DISCERNIBLE SHORTWAVE ENERGY IN
THE FLOW UPSTREAM OF OUR AREA...SO ACTIVITY THROUGH EARLY EVENING
HERE WILL LIKELY BE TRIGGERED BY TERRAIN INFLUENCES AND ANY LOW
LEVEL BOUNDARIES THAT REMAIN ACROSS THE AREA. THE BEST CHANCES FOR
STORMS THROUGH EARLY EVENING SHOULD GENERALLY BE ACROSS NORTHEASTERN
WY AND ALSO ACROSS THE BLACK HILLS AREA. THIS IS WHERE THE BEST
INSTABILITY WILL BE IN PLACE AND CAP SHOULD BE QUICKEST TO ERODE.
SHEAR IS RELATIVELY WEAK THIS AFTERNOON...BUT WILL BECOME STRONGER
THIS EVENING AS LOW LEVEL JET DEVELOPS OVER THE WESTERN DAKOTAS. THE
LOW LEVEL JET AND THETA-E ADVECTION TONIGHT WILL BE THE MAIN
TRIGGERS FOR MORE WIDESPREAD THUNDERSTORM ACTIVITY...ALONG WITH ANY
THUNDERSTORMS MOVING IN FROM THE WEST...SIMILAR TO THE LAST COUPLE
OF NIGHTS. THERE IS A SLIGHT RISK FOR SEVERE STORMS THROUGH TONIGHT
ACROSS MUCH OF THE AREA. LARGE HAIL AND STRONG WIND GUSTS WILL BE
THE MAIN THREATS...BUT AN ISOLATED TORNADO ALSO LOOKS POSSIBLE IN
THE VICINITY OF THE TROF ACROSS NORTHEASTERN WY AND FAR WESTERN SD
LATE THIS AFTERNOON/EVENING.

ANY COMPLEX OF STORMS THAT DEVELOPS OVERNIGHT SHOULD MOVE
EAST-SOUTHEAST OUT OF EASTERN AREAS SUNDAY MORNING...WITH A
POTENTIAL BREAK IN ACTIVITY FOR MOST AREAS DURING THE LATE MORNING
INTO EARLY AFTERNOON. FRONTAL BOUNDARY WILL BECOME MORE NORTH-SOUTH
ORIEENTED BY SUNDAY MORNING AND TRY TO MOVE SLOWLY EAST ACROSS THE
AREA DURING THE DAY. THE FRONT COULD BE EAST OF THE BLACK HILLS BY
LATE IN THE DAY. THIS FRONT SHOULD BE THE FOCUS FOR MORE
THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS. SHEAR LOOKS
RELATIVELY WEAK FOR SUPERCELLS...BUT PLENTY OF LOW LEVEL MOISTURE
AND CAPE WILL BE IN PLACE NEAR AND AHEAD OF THE FRONT TO POTENTIALLY
RRODUCE CLUSTERS OF STORMS...WITH A FEW STRONG TO SEVERE STORMS
POSSIBLE. HIGHS ON SUNDAY WILL BE WARMER THAN PREVIOUS DAYS WITH
FRONTAL BOUNDARY PUSHING THROUGH MUCH OF THE AREA. LOOKS LIKE HIGHS
WILL BE IN THE 80S ACROSS MUCH OF THE AREA...WITH SOME 70S OVER THE
BLACK HILLS. WE WILL LIKELY GET A BREAK FROM SIGNIFICANT OVERNIGHT
THUNDERSTORM ACTIVITY SUNDAY NIGHT AS LOW LEVEL JET AND THETA-E
ADVECTION DEVELOP EAST OF THE CWA.

&&

.LONG TERM...MONDAY THROUGH SATURDAY
ISSUED AT 300 PM MDT SAT AUG 3 2013

FLOW ALOFT WILL REMAIN GENERALLY WNW FOR MUCH OF NEXT WEEK...WHICH
WILL BE CONDUCIVE FOR NEARLY DAILY TSTM CHANCES. AFTER A WARM DAY
ON MONDAY AND TUESDAY...AN UPPER LOW WILL SLIDE ACROSS SOUTHERN
CANADA AND PUSH SOME SLIGHTLY COOLER AIR BACK INTO THE NRN PLAINS
FOR MID WEEK TO LATE WEEK. BOTH THE GFS/ECMWF ADVERTISE A PRETTY
STRONG TROF PUSHING INLAND THE WEST COAST BY NEXT WEEKEND WHICH
WILL AMPLIFY THE RIDGE OVER THE ROCKIES. THIS SHOULD LEAD TO
WARMER TEMPS FOR NEXT WEEKEND.

&&

.AVIATION...FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING
ISSUED AT 836 PM MDT SAT AUG 3 2013

SCATTERED THUNDERSTORMS WILL CONTINUE TO TRACK EAST-SOUTHEAST
ACROSS FAR EASTERN MT AND FAR NORTHEASTERN WY AND EVENTUALLY INTO
WESTERN SD LATE THIS EVENING AND OVERNIGHT. ADDITIONAL STORM
DEVELOPMENT IS LIKELY OVER WESTERN SD LATER THIS EVENING AS LOW
LEVEL JET STRENGTHENS OVER THE WESTERN DAKOTAS. THERE IS A RISK
FOR SEVERE STORMS ACROSS NORTHEASTERN WY AND WESTERN SD THROUGH AT
LEAST 06Z. MVFR/IFR CONDITIONS CAN BE EXPECTED IN THE VICINITY OF
ANY STRONGER STORMS. FAIRLY WIDESPREAD AREA OF MVFR/IFR CIGS IS
EXPECTED TO DEVELOP LATER TONIGHT INTO SUNDAY MORNING OVER AT
LEAST THE SD PLAINS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

UPDATE...26
SHORT TERM...26
LONG TERM...JOHNSON
AVIATION...26
Hazardous weather outlook, Aug 3, 9:16 AM MST, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1016 AM MDT SAT AUG 3 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-041300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1016 AM MDT (1116 AM CDT) SAT AUG 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL REDEVELOP ACROSS MUCH OF THE AREA LATER
THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS ACROSS THE ENTIRE AREA THIS AFTERNOON AND TONIGHT.
LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. AN
ISOLATED TORNADO ALSO LOOKS POSSIBLE ACROSS NORTHEASTERN WYOMING AND
FAR WESTERN SOUTH DAKOTA LATE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH NEXT WEEK. THERE
IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY WITH LARGE HAIL
AND DAMAGING WINDS AS THE MAIN THREATS. ON THE OTHER DAYS...
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...ALTHOUGH A
FEW STORMS MAY STILL BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Aug 3, 6:41 PM MST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
741 PM MDT SAT AUG 03 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     HAIL             2 NE DOWNTOWN GILLETTE  44.31N 105.48W
08/03/2013  E0.75 INCH       CAMPBELL           WY   PUBLIC

&&

JC
Local storm report, Aug 3, 6:55 PM MST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
755 PM MDT SAT AUG 03 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     HAIL             11 NNW ROZET            44.42N 105.28W
08/03/2013  E1.75 INCH       CAMPBELL           WY   PUBLIC

&&

DBARBER
Local storm report, Aug 3, 7:14 PM MST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
814 PM MDT SAT AUG 03 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             4 WSW OSHOTO            44.58N 105.03W
08/03/2013  E1.25 INCH       CROOK              WY   PUBLIC

&&

DBARBER
Local storm report, Aug 3, 7:28 PM MST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
828 PM MDT SAT AUG 03 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND GST     SPOTTED HORSE           44.71N 105.84W
08/03/2013  E60 MPH          CAMPBELL           WY   TRAINED SPOTTER

            PEA SIZE HAIL ACCOMPANIED THE WIND.

0819 PM     TSTM WND GST     6 WNW RECLUSE           44.77N 105.82W
08/03/2013  E65 MPH          CAMPBELL           WY   PUBLIC

            HEAVY RAIN AND PEA SIZE HAIL ACCOMPANIED THE WIND.

&&

DBARBER
Local storm report, Aug 3, 7:57 PM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
857 PM MDT SAT AUG 03 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 PM     HAIL             7 NNE ROCKYPOINT        44.99N 105.05W
08/03/2013  E1.00 INCH       CROOK              WY   TRAINED SPOTTER

            ESTIMATED 40-50 MPH WIND ACCOMPANIED THE HAIL.

&&

DBARBER
Local storm report, Aug 3, 8:50 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
950 PM MDT SAT AUG 03 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 PM     HAIL             4 WSW OSHOTO            44.58N 105.03W
08/03/2013  E0.50 INCH       CROOK              WY   PUBLIC

&&

DBARBER

The radar

The Billings radar (KBLX), 246 km away, was scanning. The volume nearest the first event began at 03:50 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Campbell

When
August 3, 8:50 PM MST
Where
Campbell County, 17.28 mi N of Recluse
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.990, -105.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469657.